MAUDE Adverse Event Report: MEDOS INTERNATIONAL SàRL CH CONCORDE LIFT DRIVER SHAFT; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

MEDOS INTERNATIONAL SàRL CH CONCORDE LIFT DRIVER SHAFT; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Model Number 2878-04-101
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Device is available for evaluation.Investigation will be conducted.Follow up will be filed with the investigation results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the tips broke off on two concorde lift devices during a l5-s1 tlif on (b)(6) 2018.As the surgeon was positioning the device in the l5-s1 disc space, the driver torqued out.The surgeon then took a needle driver and further turned the driver past its torque limit, and the tip snapped off.The tip remained in the implant.The surgeon pulled the driver out and was finished with that portion of the case.The surgeon then moved to another level, at l4-l5.The surgeon wanted more distraction, so he used another of the same type of driver.He took a heavy needle driver to get more distraction and the tip of the second driver also broke.The broken tip of the second device remains in the implant at l4-l5.There was no reported surgical delay, no additional x-rays or other medical intervention required.The procedure was completed successfully with the patient in stable condition.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Visual examination at the macroscopic level revealed a fractured tip at the distal end of the driver shaft.The second half of the tip was not provided for analysis.A fracture analysis was conducted on the returned device.It was noted in the fracture analysis report reveals plastic deformation on the top left and bottom right corners along with torsional shear markings following a circular pattern.The plastic deformation of the tip indicates a torsional overload.This suggests that the driver shaft underwent a quasi-static overload torsional shear failure.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting.A definitive root cause for the driver shaft distal tip fracturing cannot be positively determined.However, the fracture analysis report suggests that the driver underwent a quasi-static overload torsional shear failure.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends were found, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Alleged failure.

Brand Name
CONCORDE LIFT DRIVER SHAFT
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
MEDOS INTERNATIONAL SàRL CH
chemin-blanc 38
le locle 02400
SZ  02400
MDR Report Key7804389
Report Number1526439-2018-50809
Device Sequence Number1536406
Product Code MAX
UDI-Device Identifier10705034531236
UDI-Public(01)10705034531236
Combination Product (Y/N)N
PMA/510(K) Number
K173537
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number2878-04-101
Device Catalogue Number287804101
Device Lot NumberNN140448
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/17/2018
Initial Date Received by Manufacturer 08/01/2018
Supplement Date Received by Manufacturer08/29/2018
Initial Report FDA Received Date08/22/2018
Supplement Report FDA Received Date08/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age34 YR